CSN Login
Members Online: 13

Swallow Study was a success but....`

louiethetzu
Posts: 17
Joined: Oct 2013

Fiance did modified barium swallow study two weeks ago and it went well. We were very scared his swallowing muscles would not work but they did....fluids went down the wrong way but only once the therapist was pleased. His throat was severely damaged by the radiation and there are some disfunctions at the moment but with time and therapy he should be able to swallow normally again. 

Since he started therapy he has been having upset stomache and throwing up everyday. The therapist gave him some apple sauce last week and he threw that up....she believes it was caused by the drive to her office and told him to try at home and he threw up on days when he did not travel. We think it might be the swallowing....she told him to decrease the spitting and swallow the phlegm maybe the stomache is not accustomed to him swallowing the phlegm and it gets upset? Did anyone experience this when they started swallowing again? She is trying to figure out why his stomache is getting upset, because its preventing him from completing his exercises. He starts therapy, gets sick and throws up and she has to stop. 

Also, he got his cisplatin and 5-FU 4 weeks ago and he got so sick he told us he's not doing it again and he rather die....the doctors were able to talk him into it and he got hooked up yesterday (thank God). The 5-FU will run for 5 days....he is already having the side effects; constipation, stomache cramps, bowel discomfort, heartburn, sore mouth and general weakness. His doctor told us this round would have been easy because radiation is over but its been just as bad, just different symptoms. 

He takes pepcid, tums, miralax, senokot, morphine, gas X and nothing seems to help....is there anything to ease the pain or does he have to suffer for the couple days? Did anything help with the side effects of the 5-FU....I really do not want him to break down and start thinking like he wants to give up because he has another round of treatment. 

Appreciate any advice

L

 

phrannie51's picture
phrannie51
Posts: 3669
Joined: Mar 2012

about the swallowing....I had times where everything seemed to go down the wrong hole, but it was only sometimes.....as far as having nausea from ingesting food (even if it is applesauce) while he's getting 5FU seems to me to be pretty common.

5FU hated me....there were 3 weeks between treatments (I'd get a Cisplatin treatment, then head out the door to go get the 5FU pump for 4 days).....they'd take the pump off on Sat, and by Sunday my mouth was a mess.....that would last until about 3 days before I was scheduled for my next treatment.  After going through that the first time, I had to really push myself into the second treatment....and by the time the 3rd treatment was rolling around, I really didn't want to do it.....BUT, I told myself "one more, and I'll never have to do it again".....Sometimes no matter how bad you feel, you just got to lower your head and plow through.....it's the only way a person can assure themselves that they did everything possible to make sure they'll never have to do this again.  Once he finishes treatment....when it's all over and he's on the other side of this tunnel and healing up.....getting his scans every 3 months.....he's going to be grateful to himself that he did it.....less anxiety about it ever coming back.

p

Ladylacy
Posts: 468
Joined: Apr 2012

Is he taking medication for the vomiting?  He really needs to stay hydrated especially with the cisplatin.  He needs the water to flush his kidneys.  When my husband was on cisplatin he took Emend for nausea and vomiting along with the medication they gave him before the treatment started.  This really helped him.  It is expensive even with insurance but well worth it.

They used to tell my husband the same thing about swallowing the phlegm but he couldn't because it was so thick.  I know in the mornings his stomach is very upset but once he clears all the phlegm out of his system he is better.  

As far as medication what helps one might not help the next.  My husband can't take morphine because he doesn't like the way it makes him feel.  There are stronger medications than pepcid and tums but all these medications help with is acid reflux.  I know that miralax is the ony thing that helps my husband.  Senokot upsets his stomach.  Even if I take it, it upsets my stomach.  

The pain will get better.  Radiation is the gift that keeps giving and giving.  Magic mouth wash helped my husband.  That is prescription from the doctor.  Even a mixture of baking soda, salt and water helped his mouth.

Wishing you both the best -- Sharon

louiethetzu
Posts: 17
Joined: Oct 2013

he's not the only person who reached a breaking point in his chemo treatment, I hope he will have your strength Phrannie to get through this, because it would be horrible to have gotton over those bad days of radiation and everything else to give up now. 

Ladylacy he takes zophran, but he still throws up....not multiple times a day but pretty much once a day everyday. He has not thrown up since Saturday so hopefully that is over. Just trying to get through the 5-FU days....

phrannie51's picture
phrannie51
Posts: 3669
Joined: Mar 2012

but if he starts throwing up again.....then the Zophran might need some help.  I used Compazin, Zophran, and Atavan (lorazapam) in a rotating schedule.  When I did the first three Cisplatin chemo's, I only had to use nausea meds for the first 5 or 6 days....once on the 5FU, I was pretty much on the rotating schedule for 2 1/2 weeks, with only 3 or 4 days of not needing them.

Tell the Doc how sick he's been, so they can come up with a plan to help out with more or better meds.

p

Crazymom's picture
Crazymom
Posts: 295
Joined: Nov 2011

prayers your way...I did not have stomach problems, but will say a quick prayer...Hang in there it gets better.  Ann

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network